Alert archive / Nevada / Winter Weather Advisories in 2021

Winter Weather Advisory 21, NWS Elko, NV

October 17, 2021Elko County, White Pine County, Nevada

NWS Elko, NV issued this winter weather advisory at Oct 17, 2021, 3:34 AM PDT for Elko County, White Pine County, Nevada. It took effect at Oct 18, 2021, 5:00 AM PDT. It was in force for 16 hr.

The area

The counties it named.

The facts

Issued
Oct 17, 2021, 3:34 AM PDT (10:34 UTC)
In effect from
Oct 18, 2021, 5:00 AM PDT
Expired
Oct 18, 2021, 9:03 PM PDT
In force
16 hr
Issued by
NWS Elko, NV

Counties Elko County, NV, White Pine County, NV

The radar

The Elko radar (KLRX), 150 km from the middle of the area, began a volume at 10:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Elko, NV (KLKN), launched 00:00Z, 10.6 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 00:00Z on 2021-10-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 00:00Z on 2021-10-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 77 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3608 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
77 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

000 
WWUS45 KLKN 171034
WSWLKN

URGENT - WINTER WEATHER MESSAGE
National Weather Service Elko NV
334 AM PDT Sun Oct 17 2021

NVZ034-180000-
/O.NEW.KLKN.WW.Y.0021.211018T1200Z-211019T0600Z/
Ruby Mountains and East Humboldt Range-
334 AM PDT Sun Oct 17 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM 5 AM TO 11 PM PDT
MONDAY...

* WHAT...Snow, 6 to 12 inches in the lower and mid elevation
  areas, with up to 15 inches on the highest peaks. 

* WHERE...Ruby Mountains and East Humboldt Range.

* WHEN...From 5 AM to 11 PM PDT Monday.

* IMPACTS...Travel could be very difficult to impossible. The 
  hazardous conditions could impact the morning or evening 
  commute.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/elko
4 follow-up statements
438 
WWUS45 KLKN 172110
WSWLKN

URGENT - WINTER WEATHER MESSAGE
National Weather Service Elko NV
210 PM PDT Sun Oct 17 2021

NVZ034-181115-
/O.CON.KLKN.WW.Y.0021.211018T1200Z-211019T0600Z/
Ruby Mountains and East Humboldt Range-
210 PM PDT Sun Oct 17 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 5 AM TO 11 PM
PDT MONDAY...

* WHAT...Snow, 6 to 12 inches in the lower and mid elevation 
  areas, with up to 15 inches on the highest peaks.

* WHERE...Ruby Mountains and East Humboldt Range.

* WHEN...From 5 AM to 11 PM PDT Monday.

* IMPACTS...Travel could be very difficult to impossible. The 
  hazardous conditions could impact the morning or evening 
  commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/elko
288 
WWUS45 KLKN 180936
WSWLKN

URGENT - WINTER WEATHER MESSAGE
National Weather Service Elko NV
236 AM PDT Mon Oct 18 2021

NVZ034-182345-
/O.CON.KLKN.WW.Y.0021.211018T1200Z-211019T0600Z/
Ruby Mountains and East Humboldt Range-
236 AM PDT Mon Oct 18 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 11 PM PDT THIS
EVENING...

* WHAT...Snow, 6 to 12 inches in the lower and mid elevation 
  areas, with up to 15 inches on the highest peaks.

* WHERE...Ruby Mountains and East Humboldt Range.

* WHEN...From 5 AM to 11 PM PDT Monday.

* IMPACTS...Travel could be very difficult to impossible. 
 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling.

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/elko
183 
WWUS45 KLKN 182118
WSWLKN

URGENT - WINTER WEATHER MESSAGE
National Weather Service Elko NV
218 PM PDT Mon Oct 18 2021

NVZ034-190600-
/O.CON.KLKN.WW.Y.0021.000000T0000Z-211019T0600Z/
Ruby Mountains and East Humboldt Range-
218 PM PDT Mon Oct 18 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 11 PM PDT THIS
EVENING...

* WHAT...Snow, an additional 3 to 6 inches in the lower and mid
  elevation areas, with an additional 6 to 10 inches on the 
  highest peaks.

* WHERE...Ruby Mountains and East Humboldt Range.

* WHEN...From 5 AM to 11 PM PDT Monday.

* IMPACTS...Travel could be very difficult to impossible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling.

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/elko
576 
WWUS45 KLKN 190403
WSWLKN

URGENT - WINTER WEATHER MESSAGE
National Weather Service Elko NV
903 PM PDT Mon Oct 18 2021

NVZ034-190515-
/O.CAN.KLKN.WW.Y.0021.000000T0000Z-211019T0600Z/
Ruby Mountains and East Humboldt Range-
903 PM PDT Mon Oct 18 2021

...WINTER WEATHER ADVISORY IS CANCELLED...

Light snow showers are occurring over the Ruby Mountains and East
Humboldt Range at this time. However, the threat for accumulating
snowfall has end and the advisory is being cancelled. 

$$

For more information from the National Weather Service visit
http://weather.gov/elko

What forecasters said that day

The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this winter weather advisory went out at Oct 17, 3:34 AM PDT, 0 minutes earlier.

Area forecast discussion, Oct 17, 3:34 AM PDT, 0 minutes before
Area Forecast Discussion
National Weather Service Elko NV
334 AM PDT Sun Oct 17 2021

.SYNOPSIS...Increasing high clouds today along with gusty
southerly winds ahead of an approaching winter-like system.
Strongest winds today and tonight are expected over White Pine
County. A mix of rain and snow is expected over most of northern
and portions of central NV late tonight through Monday evening.

&&

.SHORT TERM...Today through Monday. Trough energy is nearing the
west coast this morning with warm southwesterly flow over NV.
Ahead of the this system southerly winds will become gusty,
especially over east-central NV, including most of White Pine
County, where gusts are now expected to be in the 35 to 45 mph
range this afternoon and through most of tonight. Highs today will
be similar to yesterday, then around 20 degrees cooler on Monday
as the upper level low moves over northern and central NV.

High clouds will spread in from the west across the CWA later
today, with clouds lowering this evening and overnight. Rain
showers are expected to reach Winnemucca and Austin before sunrise
Monday morning. As the system continues to move south and east,
snow levels will lower to most valley floors by around sunrise,
with precipitation reaching Elko around 7 or 8am Monday, and Ely
by around 8 or 9am. Latest model guidance is showing more moisture
with this system, though most of the more moderate to locally
heavy precipitation is still expected over Elko County. The NBM
has doubled the expected QPF and Snow amounts for the Ruby
Mountains since yesterdays guidance. As such, a Winter Weather
Advisory has been issued which is in effect from 5am to 11pm
Monday.

At this time the other main area of concern for moderate
snowfall is the mountains of northern Elko County. At this time
however the NBM keeps the more impactful snow amounts above 7000
feet. That said, the NBM is showing light snow along portions of
State Route 225 from the city of Elko, north to Mountain City with
most areas receiving between a trace and 2 inches of snow.
Guidance has Highway 93 from Wells, north to Jackpot snow-free
with this system.

Snow is expected to taper off later Monday afternoon across
western areas, and by the late evening hours across Elko and White
Pine Counties.

.LONG TERM...Monday night through nest Saturday. All models are
showing some residual shower activity in portions of northeast
Elko county early Tuesday morning. Snow accumulations are expected
to be light in these areas. By late Tuesday afternoon and evening,
high pressure will build into the area, bringing quiet and sunny
weather to the regions. Winds will be light through the day and
high temperatures will remain below normal with highs in the 50s.
Quiet and dry weather will be the rule during the overnight with
lows in the 20s.

By Wednesday the ridge axis shifts off to the east, allowing for
the next system to begin influencing the area's weather. Some
afternoon breezes are possible though will not be too strong. Some
isolated precipitation could develop across portions of Humboldt
county, but not looking like there will be much in the way of
accumulation, if any. High temperatures for the afternoon period
will be in the 60s, which is near normal levels. Some isolated
activity will be possible north of I-80 during the overnight, but
it won't amount to much. Overnight lows will be in the 20s to
perhaps low 30s.

Thursday through Saturday. Ensembles and deterministic solutions
are struggling with a late week trough approaching the Pacific
Northwest. Model and ensemble indications point towards a system
possibly coming ashore, arriving late in the week or during the
weekend. However, due to significant variance in solutions,
confidence is low at this time. Temperatures are forecasted to
warm throughout the week with highs in the 60s to possible 70s
and lows in the 20s and 30s.

&&

.AVIATION...Look for VFR conditions at all TAF sites through the
day. Winds will be on the increase with gusts of 20-30KT depending
on location. Look for a weather system to move into the area
after 08Z Monday, increasing the threat for wet and wintry weather
and reduced CIGS/VSBY.

&&

.FIRE WEATHER...Temperatures continue to trend warmer today,
however high clouds return and southwesterly winds become breezy
ahead of an approaching system. Portions of east-central NV
including most of zone 425 will have some of the strongest winds
today and tonight, with gusts approaching 45mph. A mix of rain
and snow is expected over most of northern and portions of central
NV late tonight through Monday evening.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from 5 AM to 11 PM PDT Monday for Ruby
Mountains and East Humboldt Range.

&&

96/94/94/96

Nearby

Winter Weather Advisories in Nevada, 2021Every winter weather advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.